Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Re: Many opinions on BP medicine side effect.

07/11/2007

Question:

I have previously taken a drug called Logimax( Felodipine 5mg + metotoprol 47.5mg) This is an extended release 24 hour medication. It worked very well to control my BP. However, it made my feet and ankles swell. I discontinued using the drug. I would like to start using the drug again, but depending upon who you consult the swelling of the feet and ankles is a serious side effect or a side effect that is annoying but is of no great concern medically. So what is your view on the feet and ankle swelling? That is the only effect I had from this medication. When I took only metoroprol no swelling but poor BP control. If it is safe I could put up with the swelling if the Bp is well controlled. Thanks

Answer:

Felodipine is a dihydropyridine calcium channel blocker.  This class of agents can cause leg or ankle swelling.  The swelling is due to the dilatation of the small arteries and is generally harmless.  Unlike other forms of ankle swelling, it does not usually respond to diuretics.  However, the addition of a blood pressure drug from the class of ACE inhibitors or angiotensin receptor blockers (ARB) often reduces the swelling.

In your case, you may want to consider combining felodipine with an ACE inhibitor (like ramipril or lisinopril), or an ARB (like valsartan or candesartan) instead of with metoprolol.  This combination is likely to control your blood pressure as efficiently and to cause less ankle swelling.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati